Blizzard, Kittson
- When
- January 27, 2:55 PM CST to 8:04 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Falling snow combined with strong winds to cause areas of near zero visibility in open country. Winds gusted from 40 to 55 mph, with Donaldson at 53 mph.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Falling snow combined with strong winds to cause areas of near zero visibility in open country. Winds gusted from 40 to 55 mph, with Donaldson at 53 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 27, 11:44 AM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 AM CST Sun Jan 27 2019
.UPDATE...
Issued at 1133 AM CST Sun Jan 27 2019
Blizzard warning across the Devils Lake basin moved up to start
now. Multiple reports of whiteout conditions combined with tight
pressure gradient within the falling snow band creating wind gusts
to 35mph. Impacts, snow and winds, appear to end time much sooner
and will visit the end time later this afternoon. Concern also
for the valley proper and areas east as dry air holding the snow
advancement to the east and delaying or limiting the snow amounts.
Also ended the wind chill warning across the north as valley than
improved.
UPDATE Issued at 938 AM CST Sun Jan 27 2019
Winter headlines abound this morning with no changes to the
current messaging. Updated PoPs to match current obs and radar
with a north south line of snow quickly advancing to the east.
Snow has reached a Langdon to Crary to Oakes ND line with
southeast winds at 20 to 25mph and gusts to 30 to 35mph. Creating
widespread quarter to half mile visibility across these areas.
Will go ahead and bring the start time of the winter storm warning
across the Devils Lake basin to begin now. No other changes
needed at this time.
&&
.SHORT TERM...(Today and tonight)
Issued at 411 AM CST Sun Jan 27 2019
What to do with pretty complex headlines is the main headache for
the period.
Arctic high pressure in place this morning, with the central and
eastern CWA in the 20s and 30s below zero. Many locations in this
area have calm winds, but cold is still extreme and any breeze of
a few knots quickly goes to advisory if not warning criteria.
Further west, temps are "only" in the teens below but southeast
winds are starting to come up ahead of the next system. Wind
chills are firmly in advisory criteria here and will be until warm
air advection starts having an effect later this morning. Thus,
will keep the wind chill warning and advisory areas that we have
going until 18Z.
The pattern will quickly shift as a clipper system moves out of
Canada into ND by later today. There is fairly decent agreement on
a strong low pressure system tracking into central and eastern ND
by 00Z and then off into the MS Valley by late tonight. Strong
warm air advection and a tight gradient of temperatures will move
into the CWA. Initial band of snow just to our west seems to be
fizzling before it reaches the ground. However, think we should
start saturating later this morning as the dry arctic air moves
off and the warmer temperatures move into the area. Snow rates
could be pretty decent as there is some 850mb frontogenesis along
with the broad synoptic lift. Snow ratios will be pretty high
with the cold air, although coming down a bit in the southwest as
warmer air moves in. Think there will be a decent band of 5 to 7
inches of accumulation tonight across all but our northeastern
counties.
With the snow amounts and southeast to east winds starting to pick
up ahead of the low pressure system, we will hit the special
winter storm warning criteria (4 inches with blowing) even if the
amounts themselves are a bit lower than we expect. The true
blizzard conditions however, should hold off until later tonight
as cold air advection kicks in behind the system. The best
pressure rises and cold air advection should skirt our western
counties during the 03 to 09Z time frame tonight. Went back and
forth on how to handle headlines, but on collaboration with
neighbor offices ultimately decided to put out a winter storm
warning for the watch area for today, then upgrade to blizzard
warning for the Devils Lake basin and southeastern ND later
tonight. The watch already mentioned blizzard conditions in that
area, and didn't want to back off on that and then upgrade later.
A lot of headlines in the WSW product, but will clarify with
messaging. On the eastern border of the winter storm warning in
MN, have a winter weather advisory for all but northern Beltrami
and Lake of the Woods. Wind chills will also be an issue again
tonight as cold air advection moves in, but will just mention in
the warning/advisory products for now.
.LONG TERM...(Monday through Saturday)
Issued at 411 AM CST Sun Jan 27 2019
12Z Mon - 12Z Wed
Upper level low pressure system over northern Canada will move south
into MN by 18Z Tue. A cold front will move out of Canada Mon and a
reinforcing cold shot Mon night/Tue.
Cold advection centered around the 850 hpa layer will create an
adiabatic layer for Tue afternoon with potential to mix down 30
knots north and 35-40 knots south. Low wind chills can be expected
Tue with high temps only in the teens below zero. Similar highs for
Wed but not as strong of a wind. Will need a wind chill watch or
warning at some point.
Wed - Sat
High amplitude long wave trough over eastern North America rotates
into the Canadian archipelago. Long wave upper ridge off the west
coast of North America splits with an omega block near the Bering
Straits. Southern stream ridge flattens and shifts into the western
US. Flow aloft becomes more zonal. The ECMWF ad the GFS are in
reasonable agreement through Thu. Upper ridge moves over the area by
Fri.
Arctic air will begin to shift east Thu/Fri. However arctic air may
return late Sat. The ECMWF was a farther north solution and
warmer than the GFS.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Jan 27 2019
MVFR to IFR conditions developing at DVL, FAR and GFK this
afternoon as SE winds 15 to 20 kts gusts to 25 to 30kts with light
to moderate snow. VSBYs down to 1/2 to 1/4mi and CIGs 800 to
1500ft. TVF and BJI will stay in the drier air longer with MVFR
CIGs and VSBY developing by evening. Winds gradually turn to the
north and weaken for the overnight but suspended snow may limit
VSBYs into Monday morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until noon CST Monday for NDZ008-016-027-
029-030-039-053.
Blizzard Warning until noon CST Monday for NDZ006-007-014-015-
024-026-028-054.
Winter Storm Warning until 6 PM CST this evening for NDZ038-049-
052.
Blizzard Warning from 6 PM this evening to noon CST Monday for
NDZ038-049-052.
MN...Winter Storm Warning until noon CST Monday for MNZ001>004-007-
013>015-022-027>031-040.
Winter Weather Advisory from 3 PM this afternoon to noon CST
Monday for MNZ005-008-016-017-023-024-032.
&&
UPDATE...JK
SHORT TERM...JR
LONG TERM...JH
AVIATION...JKHazardous Weather Outlook National Weather Service Grand Forks ND 1227 PM CST Sun Jan 27 2019 NDZ006-007-014-015-024-026-028-038-049-052-054-281830- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh County- 1227 PM CST Sun Jan 27 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Snow with 4 to 7 inches and reduced visibility down to a quarter of a mile or less. Ongoing blizzard warning to noon Monday. Wind chills will again drop below 25 below zero after midnight tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous wind chills expected this week. The coldest weather since late January of 2004 will move in behind this weekend's system. Wind chills beginning late Monday night and continuing at times through Friday morning will be in the 30 to 60 below zero range. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated. MNZ001>004-007-013>015-022-027>031-040-NDZ008-016-027-029-030-039- 053-281830- West Polk-Norman-Clay-Kittson-West Marshall-Pennington-Red Lake- East Polk-Mahnomen-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Pembina-Eastern Walsh County-Grand Forks- Steele-Traill-Cass-Richland- 1227 PM CST Sun Jan 27 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Snow and southeasterly winds will increase through the afternoon hours, with 4 to 7 inches of snow and reduced visibility with some blowing snow. A winter storm warning is in effect until noon Monday. Wind chills will again drop below 25 below zero after midnight tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous wind chills expected this week. The coldest weather since late January of 2004 will move in behind this weekend's system. Wind chills beginning late Monday night and continuing at times through Friday morning will be in the 30 to 60 below zero range. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated. MNZ005-006-008-009-016-017-023-024-032-281830- Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami-South Clearwater-Hubbard-Wadena- 1227 PM CST Sun Jan 27 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Dangerous wind chills in the 25 to 40 below zero range will be possible again tonight. Some snow will move in by late afternoon but amounts will remain in the 1-2 inch range. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous wind chills expected this week. The coldest weather since late January of 2004 will move in behind this weekend's system. Wind chills beginning late Monday night and continuing at times through Friday morning will be in the 30 to 60 below zero range. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated.
The national radar mosaic for the moment the first event began.
15 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799647, 799648, 799649, 799650, 799651, 799652, 799653, 799654, 799656, 799657, 799658, 799659, 799660, 799661, 799662.